New York, 2003

Flash Flooding in New York, August 9 to 10, 2003

August 9 to 10, 2003 · NWS BUF · 3 events in 3 counties and zones

Strong thunderstorms developed in a very moist atmosphere, dropping three to five inches of rain in a short amount of time onto already saturated ground. The heavy rains produced flash flooding over parts of the southern tier and Finger Lakes.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Strong thunderstorms developed in a very moist atmosphere, dropping three to five inches of rain in a short amount of time onto already saturated ground. The heavy rains produced flash flooding over parts of the southern tier and Finger Lakes. In Livingston county, the Towns of Nunda and Sparta were hardest hit. A reservoir line, which provides water to Nunda's water treatment plant, was damaged. An earthen dam on the 50-million-gallon drinking water reservoir was damaged. Families living below the dam were evacuated as a precaution. Many miles of roads and road shoulders were damaged, along with several bridges and culverts. In Cattaraugus county, the town of Ischua sustained additional flood damage. Sections of Route 16 were washed out between Five Mile Road and Maplehurst Road. A resident living next to Ischua Creek said the water rose eight to ten feet in two hours between 7:00 and 9:00 PM. In Allegany county, also hard hit by previous flash flood events, the towns of Friendship, Angelica and Richburg were hardest hit. Route 275 was closed as three bridges were damaged. County Route 34 was also closed due to a bridge collapse. A woman had to be rescued by the Richburg Fire Department. The 35-year-old female tried to rescue her animals and was caught up in swift moving water and washed 300 yards downstream. The woman clung to a tree before being rescued. The three counties, Cattaraugus, Livingston, and Allegany, were later declared State and Federal Disaster areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 9, 1:55 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 9, 1:55 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
255 PM EDT SAT AUG 9 2003

THINGS ARE STARTING TO POP AGAIN THIS AFTERNOON AS DAYTIME HEATING
HAS BROUGHT SURFACE TEMPERATURES TO THE CONVECTIVE LEVELS.  UPPER
FLOW WEAK STILL SO HEAVY RAIN AMOUNTS POSSIBLE IN LOCALIZED AREAS.
NO FLOOD WATCH AT THIS TIME.  WE WILL HANDLE SMALL AREAS WITH URBAN
AND SMALL STREAMS ADVISORIES UNLESS SOMETHING INDICATES MORE THAN
FLASH FLOOD GUIDANCE.

NOT MUCH CHANGE TO LOOK FORWARD TO IN THE NEAR FUTURE AS UPPER
TROUGH CONTINUES TO KEEP US IN AN UNSTABLE AIRMASS WITH SHORT WAVES
ROTATING THROUGH ITS BASE.  WILL GO WITH LIKELY POPS OVERNIGHT FOR
MOST AREAS...CATEGORICAL FOR THE EASTERN LAKE ONTARIO REGION EVEN
WITH THE LOSS OF DAYTIME HEATING.

SUNDAY LOOKS VERY SIMILAR TO TODAY ALTHOUGH IT MAY NOT WAIT UNTIL
DAYTIME HEATING AS UPPER AIR SUPPORT IS A LITTLE MORE DEFINED.  WILL
NOT STRESS ANY TIMING.

SUNDAY NIGHT THROUGH MONDAY...UPPER TROUGH STILL A MAJOR PLAYER BUT
A LITTLE DRYING ALOFT.  SCATTERED ACTIVITY WITH CHANCE POPS STILL
LOOKS GOOD AT THIS POINT.

TUESDAY...AXIS OF TROUGH MOVES A LITTLE TO OUR SOUTHEAST ON THE ETA
ALTHOUGH THE GFS HANGS IT BACK TO OUR WEST.  WILL FAVOR THE ETA
SOLUTION AT THIS TIME AS IT BLENDS BETTER WITH WHAT WE HAD IN FOR
MIDWEEK.

EVEN WITH THE GFS HANGING THE UPPER TROUGH BACK OVER US
LONGER...DRIER AIR AND A SURFACE HIGH BUILDING IN FROM THE NORTHWEST
SHOULD ALLOW US TO KEEP OUR DRY FORECAST FROM WEDNESDAY THROUGH
SATURDAY.  LAST EVENING MRF IS CERTAINLY IN AGREEMENT WITH THE
PROMISED UPCOMING PATTERN CHANGE.

THATS ALL FOR NOW.  ZONES SHOULD BE ON THE STREET BY 4 PM.

.BUF...NONE.

SAGE
Hazardous weather outlook, Aug 9, 2:57 AM EST, 13 hours 43 minutes before
NYZ001>008-010>014-019>021-085-090800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
357 AM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY

SHOWERS AND SCATTERED THUNDERSTORMS WILL REDEVELOP
TODAY...ESPECIALLY DURING THE AFTERNOON. SOME OF THE SLOW MOVING
THUNDERSTORMS WILL PRODUCE HEAVY RAIN IN A SHORT PERIOD OF TIME.
THIS COULD RESULT IN SOME FLOODING IN LOW LYING AREAS AND ALONG
SMALLER STREAMS AND CREEKS. OTHERWISE...NO OTHER HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A SIMILAR TREND IS EXPECTED SUNDAY WHEN SLOW MOVING THUNDERSTORMS
WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN IN A SHORT PERIOD OF
TIME. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

The radar

The Buffalo radar (KBUF), 78 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Cattaraugus

When
August 9, 4:40 PM EST to 10:35 PM EST
Where
Cattaraugus County, Ischua
Property damage
$1.0 million
Reported by
BROADCAST MEDIA
Coordinates
42.249, -78.679 (the zone’s center; the record gives no point)

Flash Flood, Allegany

When
August 9, 7:00 PM EST to 11:30 PM EST
Where
Allegany County, Angelica
Property damage
$2.0 million
Reported by
EMERGENCY MANAGER
Coordinates
42.257, -78.028 (the zone’s center; the record gives no point)

Flash Flood, Livingston

When
August 9, 8:00 PM EST to August 10, 12:00 AM EST
Where
Livingston County, Nunda
Property damage
$10 million
Reported by
NEWSPAPER
Coordinates
42.728, -77.775 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374999, 5375000, 5375001.